Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Amarillo, TX

May 23, 2005Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2005, 12:43 AM CDT for Hartley County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2005, 12:43 AM CDT (05:43 UTC)
Expired
May 23, 2005, 1:45 AM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.7 hours before the alert went out and 373 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6042 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, May 22, 3:25 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT SUN MAY 22 2005

.DISCUSSION...
FRONTAL BOUNDARY  HAS STALLED ALONG A LINE FROM MULESHOE TO WHEELER.
AIRMASS OVER THE PANHANDLES SHOULD REMAIN CAPPED THIS EVENING DESPITE
LOW LEVEL MOISTURE POOLING ALONG THE BOUNDARY. HAVE RETAINED MINOR
POPS THIS EVENING FOR THE NORTHERN AND EASTERN PANHANDLES AS DAYTIME
HEATING HAS LED TO MODEST INSTABILITY. VISIBLE SATELLITE IMAGERY
SHOWS EAST-WEST CU FIELD BUILDING ALONG 7H BAROCLINIC ZONE OVER
SOUTHERN KANSAS/NORTHERN OKLAHOMA WESTWARD TO NEAR BEAVER COUNTY
OKLAHOMA. 18Z RUC ALSO HAD A MINOR VORT MAX OVER SOUTHERN COLORADO
EMBEDDED IN THE WESTERLY FLOW ALOFT...THUS AN ISOLATED STORM STILL
REMAINS POSSIBLE THIS EVENING.

AIRMASS EXPECTED TO BECOME MODERATELY UNSTABLE MONDAY EVENING AS A
STRONGER SHORTWAVE MOVES ACROSS THE AREA. INHIBITION EXPECTED TO BE
SLIGHTLY WEAKER. AGREE WITH SPC OUTLOOK FOR SLIGHT RISK FOR MONDAY.
RIDGE EXPECTED TO WEAKEN FURTHER ON TUESDAY AS A STRONGER IMPULSE IN
THE NORTHERN STREAM PUSHES OVER THE CENTRAL ROCKIES AND ADJACENT HIGH
PLAINS.

ONLY MINOR CHANGES TO GRIDS WERE NEEDED FOR THIS PACKAGE. I RAISED
POPS INTO THE CHANCE RANGE TUESDAY EVENING AND ADJUSTED
WINDS/DEWPOINTS AS NEXT BOUNDARY PUSHES OVER THE PANHANDLES.
HAVE EXPANDED POPS SOUTHWARD WEDNESDAY EVENING.

SLATTERY
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  90  61  91 /   0  20  20  10
BEAVER OK                  60  86  61  91 /  20  20  20  10
BOISE CITY OK              58  89  59  88 /  20  30  30  10
BORGER TX                  62  89  62  92 /  10  20  20  10
BOYS RANCH TX              61  90  61  93 /   0  30  30  10
CANYON TX                  64  90  60  91 /   0  20  20  10
CLARENDON TX               65  93  61  91 /   0  20  20  10
DALHART TX                 59  89  59  90 /   0  30  30  10
GUYMON OK                  60  89  61  92 /  20  20  20  10
HEREFORD TX                62  90  60  92 /   0  30  30  10
LIPSCOMB TX                61  85  62  90 /  20  20  20  10
PAMPA TX                   62  89  61  90 /  10  20  20  10
SHAMROCK TX                63  93  62  90 /  10  20  20  10
WELLINGTON TX              65  93  62  91 /   0  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

15/13
Hazardous weather outlook, May 22, 1:00 PM CDT, 11 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 22 2005

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. HOWEVER...ANY
STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
MONDAY NIGHT FOR THE OKLAHOMA AND TEXAS PANHANDLES AS A FRONTAL
BOUNDARY CROSSES THE AREA...AND SUBSEQUENT UPSLOPE SURFACE FLOW
DEVELOPS AHEAD OF AN APPROACHING MIDLEVEL DISTURBANCE. VERTICAL WIND
PROFILES AND MOISTURE WILL BE SUFFICIENT FOR SOME STORMS TO BECOME
ORGANIZED...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
CONCERNS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY
EVENING AS A STATIONARY FRONTAL BOUNDARY LINGERS IN THE PANHANDLES...
WITH FORECAST MOISTURE AND VERTICAL WIND PROFILES SUFFICIENT FOR
ORGANIZED STORMS. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING AND AGAIN THURSDAY NIGHT AS ANOTHER FRONT DROPS
SOUTH INTO THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE PANHANDLES SHOULD STAY INFORMED CONCERNING SEVERE
WEATHER POTENTIAL FOR MONDAY AND TUESDAY AFTERNOON AND EVENING AND BE
PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.

GOEHRING

In the hours before

Special weather statement, May 23, 12:33 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1233 AM CDT MON MAY 23 2005

TXZ006-230630-
HARTLEY-
1233 AM CDT MON MAY 23 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN HARTLEY COUNTY...

A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS THE TOWN
OF HARTLEY IN HARTLEY COUNTY THROUGH 115 AM CDT. ALTHOUGH THE
STORM IS LIKELY PRODUCING PEA TO MARBLE SIZED HAIL...THE STORM
IS CAPABLE OF INTENSIFYING DURING THE EARLY MORNING HOURS MONDAY.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IF THE STORM
CONTINUES TO STRENGTHEN.

PEOPLE IN HARTLEY COUNTY...INCLUDING THE TOWN OF HARTLEY AND
CHANNING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:25 AM CDTSevere Thunderstorm WarningAMAMoore25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.